BIOC33H3 Study Guide - Quiz Guide: Achlorhydria, Central Nervous System, Argon Plasma Coagulation

46 views5 pages
25 Mar 2013
School
Course
Professor
Chapter 42: Upper Gastrointestinal Problems
NAUSEA AND VOMITING
Nausea and vomiting are found in a wide variety of gastrointestinal (GI) disorders.
They are also found in conditions that are unrelated to GI disease, including pregnancy,
infectious diseases, central nervous system (CNS) disorders (e.g., meningitis),
cardiovascular problems (e.g., myocardial infarction), metabolic disorders (e.g., diabetes
mellitus), side effects of drugs (e.g., chemotherapy, opioids), and psychologic factors
(e.g., fear).
Vomiting can occur when the GI tract becomes overly irritated, excited, or distended.
o It can be a protective mechanism to rid the body of spoiled or irritating foods and
liquids.
o Pulmonary aspiration is a concern when vomiting occurs in the patient who is
elderly, is unconscious, or has other conditions that impair the gag reflex.
o The color of the emesis aids in identifying the presence and source of bleeding.
Drugs that control nausea and vomiting include anticholinergics (e.g., scopolamine),
antihistamines (e.g., promethazine [Phenergan]), phenothiazines (e.g., chlorpromazine
[Thorazine], prochlorperazine [Compazine]), and butyrophenones (e.g., droperidol
[Inapsine]).
The patient with severe or prolonged vomiting is at risk for dehydration and acid-base and
electrolyte imbalances. The patient may require intravenous (IV) fluid therapy with electrolyte
and glucose replacement until able to tolerate oral intake.
Upper Gastrointestinal Bleeding
The mortality rate for upper GI bleeding remains at 6% to 10% despite advances in intensive
care, hemodynamic monitoring, and endoscopy.
The severity of bleeding depends on whether the origin is venous, capillary, or arterial.
Bleeding ulcers account for 50% of the cases of upper GI bleeding.
Drugs such as aspirin, nonsteroidal antiinflammatory agents, and corticosteroids are a major
cause of upper GI bleeding.
Although approximately 80% to 85% of patients who have massive hemorrhage spontaneously
stop bleeding, the cause must be identified and treatment initiated immediately.
Unlock document

This preview shows pages 1-2 of the document.
Unlock all 5 pages and 3 million more documents.

Already have an account? Log in
The immediate physical examination includes a systemic evaluation of the patient’s condition
with emphasis on blood pressure, rate and character of pulse, peripheral perfusion with
capillary refill, and observation for the presence or absence of neck vein distention. Vital signs
are monitored every 15 to 30 minutes.
The goal of endoscopic hemostasis is to coagulate or thrombose the bleeding artery. Several
techniques are used including thermal (heat) probe, multipolar and bipolar electrocoagulation
probe, argon plasma coagulation, and neodymium:yttrium-aluminum-garnet (Nd:YAG) laser.
The patient undergoing vasopressin therapy is closely monitored for its myocardial, visceral, and
peripheral ischemic side effects.
The nursing assessment for the patient with upper GI bleeding includes the patient’s level of
consciousness, vital signs, appearance of neck veins, skin color, and capillary refill. The abdomen
is checked for distention, guarding, and peristalsis.
The patient who requires regular administration of ulcerogenic drugs, such as aspirin,
corticosteroids, or NSAIDs, needs instruction regarding the potential adverse effects
related to GI bleeding.
During the acute bleeding phase an accurate intake and output record is essential so that
the patient’s hydration status can be assessed.
Once fluid replacement has been initiated, the older adult or the patient with a history of
cardiovascular problems is observed closely for signs of fluid overload.
The majority of upper GI bleeding episodes cease spontaneously, even without intervention.
Monitoring the patient’s laboratory studies enables the nurse to estimate the effectiveness of
therapy.
The patient and family are taught how to avoid future bleeding episodes. Ulcer disease, drug or
alcohol abuse, and liver and respiratory diseases can all result in upper GI bleeding.
Oral Infections and Inflammations
May be specific mouth diseases, or they may occur in the presence of systemic disorders such as
leukemia or vitamin deficiency.
Unlock document

This preview shows pages 1-2 of the document.
Unlock all 5 pages and 3 million more documents.

Already have an account? Log in

Document Summary

Nausea and vomiting are found in a wide variety of gastrointestinal (gi) disorders. Drugs that control nausea and vomiting include anticholinergics (e. g. , scopolamine), antihistamines (e. g. , promethazine [phenergan]), phenothiazines (e. g. , chlorpromazine. The patient with severe or prolonged vomiting is at risk for dehydration and acid-base and electrolyte imbalances. The patient may require intravenous (iv) fluid therapy with electrolyte and glucose replacement until able to tolerate oral intake. The mortality rate for upper gi bleeding remains at 6% to 10% despite advances in intensive care, hemodynamic monitoring, and endoscopy. The severity of bleeding depends on whether the origin is venous, capillary, or arterial. Bleeding ulcers account for 50% of the cases of upper gi bleeding. Drugs such as aspirin, nonsteroidal antiinflammatory agents, and corticosteroids are a major cause of upper gi bleeding. Although approximately 80% to 85% of patients who have massive hemorrhage spontaneously stop bleeding, the cause must be identified and treatment initiated immediately.

Get access

Grade+
$10 USD/m
Billed $120 USD annually
Homework Help
Class Notes
Textbook Notes
40 Verified Answers
Study Guides
Booster Classes